Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 9, NWS Northern Indiana

May 4, 2018

NWS Northern Indiana issued this gale warning at May 4, 2018, 4:02 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2018, 4:02 AM EDT (08:02 UTC)
Expired
May 4, 2018, 2:00 PM EDT
In force
10 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

622 
WHUS73 KIWX 040802
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
402 AM EDT Fri May 4 2018

LMZ043-046-041615-
/O.UPG.KIWX.SC.Y.0030.000000T0000Z-180504T2100Z/
/O.NEW.KIWX.GL.W.0009.180504T0802Z-180504T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
402 AM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect until 2 PM EDT this afternoon.
The Small Craft Advisory is no longer in effect. 

* WINDS...Southwest 15 to 25 knots, veering west-northwest late 
  morning and afternoon. Gusts to 35 knot gales. 

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
2 follow-up statements
566 
WHUS73 KIWX 041419
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1019 AM EDT Fri May 4 2018

LMZ043-046-041800-
/O.CON.KIWX.GL.W.0009.000000T0000Z-180504T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1019 AM EDT Fri May 4 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WINDS...West wind 20 to 30 knots easing to 5 to 15 knots
by late afternoon. Gale force gusts to 40 knots possible through
early afternoon.

* WAVES...3 to 6 feet subsiding to 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

MCD
042 
WHUS73 KIWX 041800
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
200 PM EDT Fri May 4 2018

LMZ043-042100-
/O.EXP.KIWX.GL.W.0009.000000T0000Z-180504T1800Z/
/O.NEW.KIWX.SC.Y.0031.180504T1800Z-180504T2100Z/
New Buffalo MI to St Joseph MI-
200 PM EDT Fri May 4 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...GALE WARNING WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 5 PM EDT this
afternoon. 

* WINDS...West wind 15 to 25 knots easing to 5 to 10 knots by late
  afternoon. Gusts up to 30 knots.

* WAVES...3 to 5 feet subsiding to 2 to 4 feet by late afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ046-041900-
/O.EXP.KIWX.GL.W.0009.000000T0000Z-180504T1800Z/
Michigan City IN to New Buffalo MI-
200 PM EDT Fri May 4 2018

...GALE WARNING WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

*WINDS...West wind 10 to 20 knots easing to 5 to 10 knots by late
 afternoon.

*WAVES...Waves 2 to 4 feet. 

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at May 4, 12:42 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 4, 12:42 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1242 AM EDT Fri May 4 2018

.SYNOPSIS...
Issued at 1233 AM EDT Fri May 4 2018

A cold front will bring strong winds and a slight chance for
showers and thunderstorms by later this morning and afternoon.
Brief wind gusts of 35 to 50 mph will be possible. Highs this
afternoon will generally reach the low to mid 70s. High pressure
then builds in tonight into Saturday with dry conditions and light
winds. Highs on Saturday will reach the mid to upper 70s. A cold
front will drop through on Sunday with a low chance for showers.
This will be followed by dry conditions and cooler temperatures
early next week.

&&

.UPDATE...
Issued at 937 PM EDT Thu May 3 2018

RAP13 Lamp MOS trends quite concerning Fri morning through aftn in
relation of potent upstream sw over ern NE lifting northeast into
cntrl MI by mid day Fri. Strong upstream dry punch and likely strong
post frontal mixing in combination with intense cross-isallobaric
rise fall couplet across the frontal boundary to drive sfc wind
gusts to 50 mph. Strongest gusts north of US 6 late morning through
mid aftn. If boundary layer moisture/low clouds erode/clear out
quicker than higher gusts may materialize.

Given heavy rain in these same areas and saturated ground could see
trees uprooted in addition to scattered tree limb damage/power
outages.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 247 PM EDT Thu May 3 2018

Debris laden airmass to limit late afternoon destabilization
across region, though should still be able to muster up to 1000
j/kg next few hours to aid in continuation of weak convection
generating upstream at present. This area in focus of low level
convergent boundary extending from fine line shra over southeast
Lower Michigan to Chicagoland lake breeze and upstream approach of
multiple/old mesovorticies within deep southwest flow in advance
of positively tilted trough axis with eastward growth propagation
through the evening. Stronger convection to develop within better
instability/deep layer shear profile well upstream over IA and
some concern that southward extending lobe from this convection
towards daybreak. This and the potential that larger scale models
are too aggressive in northward advance of warm sector overnight
suggests keeping some mention in through daybreak. Refocus of
convection across CWA by mid/late Friday morning, though timing of
front appears too quick for strong/severe. Of greater concern will
be strong 6-8mb/3hr surface pressure couplet across front with
northeast third of CWA within best crosshairs in time/space with
respect to cross-isallobaric focus and near 8.5 c/km 1000-850 mb
lapse rates. This should be sufficient to support gusts to 40 mph
midday/early afternoon.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 247 PM EDT Thu May 3 2018

Some energy held southwest will finally lift out into the mid
Mississippi Valley this weekend and with some northern stream
support for chance of showers Sunday. Would like to see higher
blend of surface dewpoints before addition of thunderstorm
mention, especially with modest pops at this time. Otherwise,
fairly quiet and seasonable throughout the period amid long
duration surface ridge/split upper pattern next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1233 AM EDT Fri May 4 2018

Mainly VFR/dry in system warm sector this morning before strong
cold front plows through KSBN late morning and KFWA early this
afternoon. Strong winds, low chances for convective showers, and
a period of MVFR cigs will accompany this frontal passage. VFR/dry
with breezy westerly winds then post-frontal this afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 10 AM this morning to 6 PM EDT this evening
     for INZ004>009.

MI...Wind Advisory from 10 AM this morning to 6 PM EDT this evening
     for MIZ077>081.

OH...Wind Advisory from 10 AM this morning to 6 PM EDT this evening
     for OHZ001-002-004-005.

LM...Small Craft Advisory until 5 PM EDT this afternoon for LMZ043-
     046.

&&

UPDATE...T
SYNOPSIS...Steinwedel
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 3, 9:49 PM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
949 PM EDT Thu May 3 2018

INZ004>009-MIZ077>081-OHZ001-002-004-005-041000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
949 PM EDT Thu May 3 2018

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wind gusts of 45 to 50 mph are expected from late morning through
late afternoon on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-041000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
949 PM EDT Thu May 3 2018 /849 PM CDT Thu May 3 2018/

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wind gusts to 40 mph are expected from late morning through mid
afternoon Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-041000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
949 PM EDT Thu May 3 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions hazardous to small craft are expected Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:48 PM EDTWind AdvisoryIWXAllen, DeKalb, Elkhart, LaGrange, Marshall, Noble and 2 more18 hr
May 3, 10:52 PM EDTSmall Craft AdvisoryIWX5 hr
May 4, 11:52 AM EDTSpecial Weather StatementIWXKosciusko, Noble23 min
May 4, 2:00 PM EDTSmall Craft AdvisoryIWX3 hr
May 4, 10:37 AM EDTRiver Flood WarningIWXWilliams48 hr

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.